If you think you’re allergic to penicillin, think again
Many of us have been there. Sitting in the exam room waiting for the new physician to review our medical history, diagnose our issue and give us a remedy to soothe our ailment. Under the “known allergies” section, we’ve already checked off penicillin. We did so because we were told we were allergic as a kid. Or maybe we had a bad reaction to penicillin as an adult and concluded we were allergic.
But both assumptions may be entirely wrong.
In the U.S., penicillin allergy is the most commonly reported drug allergy, with 10 percent of the population reporting that they are allergic. However, a growing body of evidence suggests that fewer than 1 percent of the population are truly allergic to a penicillin class antibiotic. This confusion can, in turn, lead to the use of less appropriate and more expensive antibiotic treatments. The increasing reliance on penicillin alternatives has also led to antibiotic resistance, a global concern.
“It is our job as providers to step in here and educate the patient,” says Jaclynn Moskow, DO. “If a penicillin allergy is suspected, skin testing is an option in some cases or an oral challenge may be appropriate. The proper diagnosis will help provide the best treatment.”
Penicillin allergy vs. side effect
According to medical experts, understanding the difference between a side effect and an allergy is the first step toward greater accuracy in diagnosis and treatment.
To find out if you have a penicillin allergy, ask your osteopathic physician about a skin test which involves injecting penicillin into the skin with a small needle. Generally, a raised red, itchy bump will indicate a high likelihood of penicillin allergy.
“Skin testing is usually done in an allergist’s office,” says William D. Tan, DO, a family medicine physician in Olympia Fields, Illinois. “Patients often come to me self-reporting as being allergic. Some patients don’t remember what the reaction was and they were simply told they were allergic upon exposure as a child.”
Symptoms of penicillin allergy often occur within an hour after taking the drug and may include: skin rash, itching, nausea, vomiting, shortness of breath and anaphylaxis. In contrast, side effects from penicillin use may include mild nausea, diarrhea, itchy or watery eyes, headache or vaginal itching and may mirror side effects of other medications.
Communication is key
Partnering with patients in providing care is at the heart of osteopathic medicine’s holistic, empathetic approach. When talking with your doctor, make sure to provide clear and detailed information on any reaction you experienced related to penicillin, including the:
- dosage amount
- onset of reactions
- how long the reaction lasted
- and the type and severity of the reactions
The rise of ‘superbugs’
At least 2 million people in the U.S. develop antibiotic-resistant infections each year, of which 23,000 are fatal.
The increasing reliance on penicillin alternatives, or broad-spectrum antibiotics, has led to the rise of superbugs, says Dr. Moskow. “Antimicrobial resistance is really a global health crisis. We are seeing the emergence of superbugs that are extremely difficult to treat and spreading through our hospitals and communities. We know that inappropriate use of antibiotics has caused much of this.”
According to a report by the Pew Charitable Trusts, at least 80 million antibiotic prescriptions written each year in the U.S. are unnecessary, which makes improving antibiotic prescribing and use a national priority.
Systematically addressing penicillin allergies may be an important public health strategy to reduce the incidence of antibiotic-resistant infections among patients with a penicillin allergy label.
A 2018 study in the British Medical Journal found that documented penicillin allergy was associated with an increased risk of MRSA and C. difficile, two types of bacteria which are resistant to most antibiotics. The escalated risk was linked to the increased use of penicillin alternatives. Systematically addressing penicillin allergies may be an important public health strategy to reduce the incidence of antibiotic-resistant infections among patients with a penicillin allergy label.
If you’ve been diagnosed with a penicillin allergy but aren’t sure of its accuracy, talk to your physician about testing. For more information about the signs and symptoms of penicillin allergy, click here.